My experience with zonisamide for seizures (a sulfa drug)

Posted by lsittll @lsittll, Apr 12, 2020

I have uncontrolled seizures for 53 years. I have taken almost every medication possible. I almost died from a rare side effect of a newer drug. My doctor is very understanding about this. She has added zonisamide to the Lamcital and Depakote I take. It has done miracles! What once was 6 or 8 seizures monthly is now 1 a month. Zonisamide (a sulfa drug) for seizures?

Hello @lsittll

How wonderful that you found a drug that would help seizures! You must be thrilled after dealing with this disorder for over 50 years. It really is quite amazing that a sulfa drug could help so much.

I found an article on the Epilepsy Foundation website about Zonisamide for those who might be interested in learning more. Here is the link,
https://www.epilepsy.com/connect/forums/medication-issues/zonegran-zonisamide-0

Liked by Leonard, lynette1975

REPLY

I'm tagging fellow members @lady35 @dhramsey @lmcquade and @searching71, who will be interested in your experience with zonisamide (Zonegran),

@lsittll, how long have you been taking the combination of Lamcital, Depakote and zonisamide? Any side effects?

REPLY

I started taking zonisamide approximately one year ago. It was added to the combination of Depakote and lamotrigine that I had already been taking. I have not had any side effects.

REPLY
@lsittll

I started taking zonisamide approximately one year ago. It was added to the combination of Depakote and lamotrigine that I had already been taking. I have not had any side effects.

Jump to this post

My doctor increased my zonisamide in September. I had no seizures in September and no seizures in October. After all the seizures I have had this is unreal.

Liked by Leonard

REPLY

@isittll
Congratulations Laurie, great news you haven't had any seizures in a couple of months.
Hopefully, they are fully controlled with the additional medication. My seizures stopped after 44 years without any medication changes so who knows what the future holds. We'll hope for the best.
Take care,
Jake

Liked by lsittll

REPLY

I am on keppra and need to get off it is really messing up my brain.Does anyone have any experience with vimpat or lamictal or depakote.The doctor is no help at all

Liked by Leonard

REPLY

@1710dave
I am sorry to hear the doctor is no help at all. Unfortunately that is how some of them are. I have taken lamictal for about fifteen years. I am on a hefty dose of 350mg daily. I have never noticed any side effects with it. The only potential side effect of it is a rash. Depakote I have taken for about fifty years. It can cause drowsiness. The only negative side effect I have found with it is it makes dieting a great challenge. The best of luck.

REPLY

@1710dave
Hi Dave,
Trying to find an effective drug or drug cocktail can be a tedious journey.
Has the Keppra reduced your seizures either in number or severity?
I have never taken Vimpat and I don't think I took Lactical but did take Depakote. I used Depakote to control focal Aware seizures which worked well but didn't help my Tonic-Clonics.
I've probably heard more successful outcomes with Lactimal than any other Anticonvulsant.
Sometime back you asked about Phenobarbital. Did you ever talk to your Neurologist about it. Since you mentioned you had/have a lot of stress Phenobarbital may help any anxiety/stress as well as seizures. I was wondering if anxiety/stress may be a trigger for you.
Take care,
Jake

REPLY
Please login or register to post a reply.